Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 32, NWS Wilmington, NC

May 20, 1997Brunswick County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 20, 1997, 7:59 PM EDT for Brunswick County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 1997, 7:59 PM EDT (23:59 UTC)
Expired
May 20, 1997, 8:30 PM EDT
In force
31 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Brunswick County, NC

The radar

The Wilmington radar (KLTX), 19 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 12.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1997-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 701 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1997-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
701 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 210002
SVRILM
NCC019-210045-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
759 PM EDT TUE MAY 20 1997
 
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 830 PM EDT
FOR EVERYONE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST NORTH CAROLINA
 
   ...SOUTHEASTERN BRUNSWICK COUNTY
 
AT 755 PM A SEVERE THUNDERSTORM WAS JUST NORTHWEST OF SOUTHPORT AND
MOVING SOUTHEASTWARD AT 30 MPH. THIS STORM WILL PASS THROUGH SOUTHPORT
AND LONG BEACH BY 815 PM. VERY HEAVY RAIN AND FREQUENT CLOUD TO GROUND
LIGHTNING WILL ALSO ACCOMPANY THIS STORM.
 
SEVERE THUNDERSTORM WINDS CAN REACH SPEEDS OF 60 MPH MPH. THESE ^WINDS BL
 TREES...POWER LINES...AND SEVERELY DAMAGE MOBILE HOMES...SOMETIMES BUILD
G 
GROH/HEWITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:32 PM EDT, 5 hours 27 minutes earlier.

Area forecast discussion, May 20, 2:32 PM EDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
230 PM EDT TUE MAY 20 1997

RDU: CARRY REMAINDER OF AFTERNOON/EVENING FOR ZFP WITH 40 POPS. LOWS
TONIGHT LOW 60S.  HIGHS WED MID 70S WITH UPPER 70S SE COAST AND 70
OUTER BANKS.  LOWS WED NIGHT 50 AND HIGHS THU MID 70S.

CWF: WILL GO ABOVE GUID WINDS AND CARRY SCA NRN WATERS FOR INITIAL
CAA SURGE FOLLOWING FROPA TONIGHT.  WILL GO WITH 20 KT AND GUSTY
SOUNDS AND 20 KT SRN WATERS.  WINDS WILL SLACKEN DURING WED THEN
INCREASE AGAIN WED NIGHT INTO THU AS UPPER TROF AND ASSCTD VORT
CROSS WATERS.  RIGHT NOW GUID IS KEEPING WINDS WITH THIS SYSTEM
BELOW SCA LEVELS...BUT NRN WATERS MAY ONCE AGAIN NEED ADV.  WIND DIR
SHIFTS TO NE THIS EVENING AND N WED NIGHT.

DISC: CONVECTION BEGINING TO FIRE ACROSS ESTRN NC ALONG AND AHEAD OF
PRE-FRONTAL TROF.  I ANALYZED THE COLD FRONT MUCH FURTHER WEST THAN
SPC...BACK ACROSS THE MTS AND CNTRL VA.  CAPES ARE HIGH ABOUT
2000J/KG AND L.I. -6.  HOWEVER...MID LEVEL FLOW IS ONLY ABOUT 35 KT
AND IS WEST AND MHX/GSO SOUNDINGS WERE MOIST IN THE MID LEVELS.
CAN/T RULE OUT ISOLD SVR DUE TO MOD INSTAB AND FRONTAL CONVERGENCE
BUT NOT EXPECTING WIDESPREAD EVENT.

APPEARS FRONT WILL CROSS AREA IN A BACKDOOR FASHION FROM N TO S THIS
EVENING...ENDING THREAT OF TSRA.  BOTH ETA/NGM GRIDDED T-SECTIONS
INDICATED A SWATH OF 70 RH INTO WED AM BELOW 850 MB.  THINK LOW
CLOUDS WILL FORM OVERNIGHT AND PERSIST INTO WED THEN STRONG MAY SUN
AND SUBSIDENCE WILL ALLOW SUN TO APPEAR BY AFTERNOON.

UPPER TROF TO CROSS AREA WED-NIGHT THU BUT MEAN RH ARE LOW.  COULD
BE A FEW INSTAB SC WOULD FCST PC SKIES.  TEMPS WED/THU SHOULD REACH
MID 70S DESPITE CAA WITH PLENTY OF INSOLATION EXPECTED.

.MHX...SCA NRN WATERS.

JME

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.